Mothering Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
519 Posts
Discussion Starter · #1 ·
i'm paniking that i didn't check out this before but i've been taking 2 dr rons multivitamins which contains vit A also taking 4 dr ron's raw liver capsules and ocasionally taking blue ice cod liver oil and high vit but oil (but not very often), this what i took while i was pregnant with ds and i'm still nursing my 6years old dd. my baby s 5months is not well and i'm not sure what is wrong and i suddenly panckid that i'm taking too much vit A thats going into breastmilk. please can anyone advise me?
 

·
Registered
Joined
·
5,702 Posts
My understanding is that the issue isn't with natural forms of vitamin A (like what you're taking), it's with synthetic forms (like most people take).
 

·
Registered
Joined
·
5,288 Posts
Except when you get way too little of an essential nutrient most of the time the makeup breastmilk won't hardly change with variances in your diet, just how much is left for your own body to use does. Too much vitamin can cause bone pain, headaches, dry skin, hair loss, and brittle bones, usually it takes a whole lot, and in the form of retinol not usually beta carotene, that acts more slowly. What's wrong with your 5 month old?
 

·
Registered
Joined
·
7,115 Posts
Too much vitamin A can be a concern in pregnancy... I wouldn't worry so much for breastfeeding. But you said you took a lot in pregnancy too.

Quote:
http://emedicine.medscape.com/article/819426-overview
◦Acute [Vitamin A] toxicity effects include headache, photophobia, anorexia, nausea, vomiting, abdominal pain, drowsiness, irritability, seizures, and desquamation after 24 hours.
◦Chronic toxicity affects the skin, the mucous membranes, and the musculoskeletal and neurologic systems.
■Skin and mucous membrane effects include erythema, eczema, pruritus, dry and cracked skin, angular cheilitis, conjunctivitis, palmar and plantar peeling, and alopecia.
■Musculoskeletal effects include pain and tenderness, particularly in the long bones of the upper and lower extremities, which may be exacerbated by exercise; epiphyseal capping and premature epiphyseal closure may occur in children.
■Neurologic effects include blurred vision and frontal headache, which is often the first sign of toxicity.
◦Findings also include idiopathic intracranial hypertension (IIH), hepatomegaly, ascites, erythematous dermatitis, migratory arthritis, craniotabes in children, or bulging fontanelle in infants.
I would certainly research your supplementation and probably scale back. You also need to be sure you are getting the correct amount of vitamin D to go with the vitamin A. There is indeed such thing as too much. If your child's symptoms may match the list above, I'd seek immediate help from a naturopath and maybe even a Western doctor too.
 

·
Premium Member
Joined
·
11,488 Posts
I was going to say something similar to the PP, add up how much vitA you're actually getting from supplements, and then think about whether your vitamin D status is likely good.

Blood retinol stays pretty steady, it doesn't swing easily. I would expect the amount of vitamin A in breastmilk to be proportionate to your blood retinol but I'm not sure.
 

·
Registered
Joined
·
1,995 Posts
In studies done with naturally occurring vitamin A, like from liver and CLO, women have taken up to 30,000IU a day during pregnancy and shown no adverse effects on their babies or them. As long as you have a high-quality natural source, you're basically OK. The synthetic sources are the problem -- you can OD quickly on them.

Almost all prenatals have synthetic A.

Yes, check your vitamin D levels. D and A need each other to be processed correctly by the body. So it is possible that a lot of A without sufficient D could be a problem. The CLO has lots of D, but you could still be deficient. And that would mean your body didn't have a way to process the A correctly.

What's going on with your babe?
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top